Oklahoma, 2014Winter Weather in Oklahoma, January 4 to 5, 2014
January 4 to 5, 2014 · NWS OUN · 10 events in 10 counties and zones
A deep cold Arctic airmass spilled into Oklahoma on the 4th, and as a compact upper wave moved over this cold air, widespread light to moderate snow showers occurred. Snow accumulated quickly as it was very dry.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep cold Arctic airmass spilled into Oklahoma on the 4th, and as a compact upper wave moved over this cold air, widespread light to moderate snow showers occurred. Snow accumulated quickly as it was very dry. Several areas saw 2 to 3 inches of snow by the time the system exited the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 4, 5:00 PM CST, 4 hours earlier.
Area forecast discussion, Jan 4, 5:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CST SAT JAN 4 2014
.AVIATION...
STRONG NORTH WINDS EXPECTED AT ALL SITES AND WILL ONLY DECREASE
SLIGHTLY BY SUNDAY AFTN. A BAND OR TWO OF SNOW WILL ENTER NORTHERN
OKLAHOMA LATER THIS EVENING AND IS EXPECTED TO IMPACT NORTHERN AND
PERHAPS CENTRAL TAF SITES OVERNIGHT. EXPECT PNC TO SEE LOWEST
VISIBILITY AND CEILINGS... BUT SHOULD REMAIN MVFR. CONDITIONS
IMPROVE DURING THE DAY WITH VFR ACROSS ALL BUT OKC/OUN/PNC WHERE
MVFR CEILINGS WILL CONT THROUGH FORECAST PERIOD.
30
&&
.PREV DISCUSSION... /ISSUED 255 PM CST SAT JAN 4 2014/
.DISCUSSION...
COLD FRONT MAKING SLOW PROGRESS THIS AFTERNOON...BUT WILL
ACCELERATE THIS EVENING. MOST OF THE COLD AIR WILL SPREAD INTO
OKLAHOMA AND WRN NORTH TEXAS LATE THIS EVENING THROUGH TOMORROW
MORNING. AS THIS OCCURS...BANDS OF MAINLY LIGHT AND BRIEF MODERATE
SNOW EXPECTED TO DEVELOP ACROSS NORTHERN PARTS OF OKLAHOMA WHERE
ONE TO TWO INCHES OF SNOW CANNOT BE RULED OUT. ALONG WITH THE
POSSIBILITY OF SOME SLICK ROADWAYS...GUSTY NORTH WINDS WILL CREATE
REDUCED VISIBILITIES WITH BLOWING SNOW THROUGH LATE TONIGHT.
WINTER WEATHER ADVISORY WAS ISSUED EARLIER TODAY FOR THESE
REASONS.
VERY COLD AIR WILL SETTLE OVER THE REGION SUNDAY AND SUNDAY NIGHT.
ALTHOUGH WINDS WILL NOT BE ALL THAT STRONG LATE SUNDAY INTO
MONDAY...WIND CHILL VALUES ARE FORECAST TO REACH OR COME CLOSE TO
OUR WIND CHILL ADVISORY LEVELS /AROUND -5F/. WE HAVE BEEN
MENTIONING VERY COLD CONDITIONS FOR SUNDAY NIGHT/MONDAY MORNING
WITH THE HELP OF SOCIAL MEDIA...GRAPHICASTS...HAZARDOUS WEATHER
OUTLOOKS...ETC. TO AVOID ANY CONFUSION WITH CURRENT ADVISORY AND A
WIND CHILL ADVISORY...WE WILL OPT TO HAVE THE WIND CHILL ADVISORY
ISSUED AFTER CURRENT ONE EXPIRES...IF IT IS NEEDED. IF SO...THE
ADVISORY WILL BE DRIVEN BY THE VERY COLD OVERNIGHT TEMPERATURES
NOT NECESSARILY STRONG/EXCESSIVE WINDS.
ALL MODELS CONTINUE TO ADVERTISE WARMING TREND COMMENCING TUESDAY
WITH RISING HEIGHTS AND DEVELOPMENT OF DEEP ZONAL FLOW. WITHOUT
ANY ADDITIONAL/SUBSTANTIAL COLD AIR INTRUSIONS THEREAFTER NEXT
WEEK...MID TO LATE WEEK PRECIPITATION HAS TRENDED TOWARD MAINLY
LIQUID AS OPPOSED TO FREEZING/FROZEN. HOWEVER...THERE STILL
APPEARS TO BE POTENTIAL FOR A BRIEF WINDOW OF FREEZING RAIN EARLY
WEDNESDAY MORNING AND AGAIN THURSDAY NIGHT EARLY FRIDAY. MODEL
TRENDS DO NOT LEND THE GREATEST OF CONFIDENCE TO THEIR SOLUTIONS
SO THIS WILL BE MONITORED OVER THE NEXT FEW RUNS FOR A CLEARING
SIGNAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 19 26 9 25 / 30 0 0 0
HOBART OK 19 29 8 28 / 10 0 0 0
WICHITA FALLS TX 22 35 12 31 / 0 0 0 0
GAGE OK 14 24 2 28 / 60 0 10 0
PONCA CITY OK 14 23 2 18 / 80 10 0 0
DURANT OK 27 36 15 29 / 10 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY FOR OKZ004>013.
TX...NONE.
&&
06/11Hazardous weather outlook, Jan 4, 11:55 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST SAT JAN 4 2014
OKZ004>048-050>052-TXZ083>090-051100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST SAT JAN 4 2014
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.
DISCUSSION...
MUCH COLDER AIR WILL PUSH INTO OKLAHOMA AND NORTH TEXAS BEHIND A
COLD FRONT TODAY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY JAN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...ZERO.
OTHER HAZARDOUS WEATHER...
SOME ACCUMULATING SNOWFALL IS EXPECTED ACROSS NORTHERN OKLAHOMA TONIGHT.
PLEASE SEE THE WINTER WEATHER ADVISORY FOR DETAILS. GUSTY NORTHERLY WINDS
WILL CREATE FRIGID WIND CHILLS OVERNIGHT...WITH VALUES FROM NEAR ZER0 TO
TO 15 DEGREES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
DANGEROUSLY COLD WIND CHILL VALUES ARE EXPECTED MONDAY MORNING.
TEMPERATURES WILL FEEL LIKE MINUS 14 TO 5 DEGREES AROUND SUNRISE.
THE COLDEST WIND CHILLS ARE EXPECTED ACROSS NORTHEASTERN
OKLAHOMA...WHERE THEY ARE FORECAST TO DROP TO MINUS TEN TO MINUS
FIFTEEN DEGREES.
LIGHT SNOW AND LIGHT FREEZING RAIN WILL BE POSSIBLE ACROSS
PORTIONS OF CENTRAL AND NORTHERN OKLAHOMA THURSDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5 AM SUNDAY.Winter Weather, Woodward
- When
- January 4, 9:00 PM CST to January 5, 6:00 AM CST
- Where
- Woodward forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Mutual in southern parts of the county, picked up an inch of snow.
Winter Weather, Alfalfa
- When
- January 4, 9:00 PM CST to January 5, 7:00 AM CST
- Where
- Alfalfa forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Cherokee saw up to 2 inches of snow.
Winter Weather, Harper
- When
- January 4, 9:00 PM CST to January 5, 6:00 AM CST
- Where
- Harper forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Laverne reported 2 inches of snow.
Winter Weather, Woods
- When
- January 4, 10:00 PM CST to January 5, 6:00 AM CST
- Where
- Woods forecast zone
- Reported by
- Public
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Alva and Camp Houston both measured 2 inches of snow.
Winter Weather, Noble
- When
- January 4, 10:00 PM CST to January 5, 2:00 PM CST
- Where
- Noble forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Billings saw around one inch of snow, while southern portions of the county measured up to 3 inches.
Winter Weather, Grant
- When
- January 4, 10:00 PM CST to January 5, 2:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Medford and Jefferson reported 2 and 3 inches of snow respectively.
Winter Weather, Kay
- When
- January 4, 11:00 PM CST to January 5, 12:00 PM CST
- Where
- Kay forecast zone
- Reported by
- Public
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the 5th. By the time the storm was over, 2 to 3 inches of snow had fallen from Ponca City to Newkirk.
Winter Weather, Oklahoma
- When
- January 4, 11:00 PM CST to January 5, 8:00 AM CST
- Where
- Oklahoma forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Oklahoma City recorded a tenth of an inch of snow, while Edmond recorded just under one inch.
Winter Weather, Garfield
- When
- January 4, 11:00 PM CST to January 5, 5:00 AM CST
- Where
- Garfield forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Enid picked up an inch of snow.
Winter Weather, Major
- When
- January 5, 12:00 AM CST to 10:00 AM CST
- Where
- Major forecast zone
- Reported by
- Public
- Coordinates
- 36.312, -98.536 (the zone’s center; the record gives no point)
Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Fairview measured 1.5 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Illinois, January 4 to 6, 20141 death · 35 events
- Extreme Cold in North Dakota, January 4 to 6, 201436 events
- Extreme Cold in Minnesota, January 4 to 7, 201424 events
- Winter Storm in Indiana, January 4 to 6, 201424 events
- Cold in New Jersey, January 4, 201421 events
- Extreme Cold and Winter Weather in Michigan, January 4 to 8, 201419 events
- Extreme Cold in North Dakota, January 4 to 7, 201418 events
- Heavy Snow in Michigan, January 4 to 7, 201418 events
- Cold in Montana, January 4 to 6, 201416 events
- Extreme Cold in Minnesota, January 4 to 7, 201415 events
- Extreme Cold in Pennsylvania, January 4, 201413 events
- High Surf in Hawaii, January 4 to 5, 201413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497315, 497324, 497325, 497320, 497321, 497322, 497312, 497314, 497317, 497323.